Michigan, 2006

Hail and Damaging Winds in Michigan, July 28 to 29, 2006

July 28 to 29, 2006 · NWS MQT · 41 events in 11 counties and zones

An approaching cold front interacting with an extremely unstable airmass triggered a widespread outbreak of severe weather across west and central Upper Michigan from late afternoon on the 28th to just after sunrise on the 29th. Of the 13 counties in west and central Upper Michigan, only Alger and Keweenaw counties escaped without severe weather, as there were at least 40 individual reports of…

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$817,000
Crop damage
None recorded
Events
41

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

An approaching cold front interacting with an extremely unstable airmass triggered a widespread outbreak of severe weather across west and central Upper Michigan from late afternoon on the 28th to just after sunrise on the 29th. Of the 13 counties in west and central Upper Michigan, only Alger and Keweenaw counties escaped without severe weather, as there were at least 40 individual reports of damaging wind or large hail during the event. The storms also produced torrential downpours and minor flooding over Gogebic County during the early morning hours of the 29th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Jul 28, 2:00 PM CST, 35 minutes earlier.

Area forecast discussion, Jul 28, 2:00 PM CST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
400 PM EDT FRI JUL 28 2006

.DISCUSSION...
.SHORT TERM...
MAIN FCST CONCERNS TONIGHT ARE SHRA/TSRA COVERAGE AND SVR POTENTIAL.

WV IMAGERY AND RUC ANALYSIS INDICATED WNW MID/UPPER LEVEL FLOW
THROUGH THE WRN GRT LAKES BTWN THE DOMINANT SUBTROPICAL RDG OVER THE
SW AND A TROF OVER HUDSON BAY. MOST SIGNIFICANT UPSTREAM SHRTWV WAS
LOCATED WELL TO THE W FROM SRN SASK INTO NRN MT. AT THE SFC(18Z)...A
SLOW MOVING COLD FRONT EXTENDED FROM NRN ONTARIO INTO NE MN. TEMPS
HAVE CLIMBED INTO THE LOWER 90S OVER MUCH OF THE W HLF OF UPR MI
WITH DEWPOINTS IN THE MID 60S LEADING TO MLCAPES AOA 2K J/KG. LAKE
SUPERIOR BREEZE BNDRY HAS ALREADY TRIGGERED TSTMS OVER N CNTRL UPR
MI WHILE ISOLD TSRA HAVE ALSO DEVELOPED BTWN KMQT AND KIMT.

IN ADDITION TO THE ONGOING TSMS OVER W AND CNTRL UPR MI
EXPECT THE COLD FRONT TO ALSO PROVIDE FOCUS FOR ADDITIONAL TSTM
DEVELOPMENT LATER THIS EVENING WITH STORMS MOVING INTO UPPER
MICHIGAN AND POSSIBLY DEVELOPING INTO AN MCS WITH GREATER COVERAGE.
FAVORABLE 0-3KM AND 0-6KM SHEAR VALUES IN THE 35-40 KT RANGE WILL BE
SUFFICIENT FOR ORGANIZED CONVECTION AND POTENTIAL FOR DAMAGING
WINDS. THE RELATIVELY HIGH FREEZING LEVEL NEAR 15K FT WILL BE
UNFAVORABLE FOR LARGE HAIL ALTHOUGH ANY SUPERCELLS THAT DEVELOP
WOULD BE CAPABLE OF PRODUCING LARGE HAIL AND EVEN ISOLD TORNADOES.

.LONG TERM...

SATURDAY THROUGH MON MORNING...WITH WARM FRONT LINGERING ACROSS THE
AREA AND AXIS OF FRONT STILL IN QUESTION COULDNT JUSTIFY CHANGING
GOING WX. ALTHOUGH GIVEN SLIGHTLY COOLER 850 HPA TEMPS I DID DROP
HIGHS A FEW DEGREES ON SAT AND SUN. CLOUD COVER WILL BE THE DECIDING
FACTOR THOUGH AS MORE CLOUDS THAN EXPECTED COULD EASILY BUST THE
FORECAST. MONDAY STILL LOOKS TO BE THE WARMEST DAY WITH HIGHS
REACHING INTO THE UPPER 90S. AGAIN CLOUD COVER ASSOCIATED WITH ANY
MCS DEVELOPMENT WILL PROVE TO DICTATE HIGHS...THOUGH GIVEN DPTS IN
MID TO UPPER 60S...90 DEGRESS VS. 95 DEGREES WILL STILL FEEL
MISERABLE AS HEAT INDEX VALUES WILL BE EASILY INTO THE 90S AND
POSSIBLY CLOSE TO 100. WILL LET FUTURE SHIFTS DECIDE WHETHER OR NOT
TO ISSUE ANY PRODUCTS TO HIGHLIGHT HEAT.

MON AFTERNOON THROUGH WEDNESDAY...LEFT WEATHER FORECAST THE SAME FOR
MON AND TUE. COOL FRONT STILL ON TRACK TO PASS THROUGH CWA SOMETIME
TUE AFTN. ON WED 850-500 HPA DIV Q FIELDS/500 MB HEIGHT FIELDS
INDICATE STRONG AREA OF LIFT ACROSS UPPER MICHIGAN ASSOCIATED WITH
STRONG LOW PRES TROUGH PASSING THROUGH THE CWA. PUT IN 30 POPS
TRAVERSING THROUGH THE AREA ON WEDNESDAY.

THURSDAY AND FRIDAY...FORECAST LOOKS DRY WITH HIGH PRESSURE RIDGE
BUILDING IN FROM THE WEST. BROUGHT DPTS DOWN A BIT AS IT LOOKS LIKE
DECENT MIXING...TO 70 TO 80 HPA...COULD TAKE PLACE PER GFS
SOUNDINGS. DIDNT GO AS DRY AS SOUNDINGS INDICATED BUT KEPT DPTS IN
THE MID 50S. CAN DEFINATELY SEE THESE GO LOWER EVEN INTO THE UPPER
40S...BUT WITH NW FLOW...NOT EXPECTING ADDTIONAL DRYING DUE TO
TOPOGRAPHY. WITH DPTS AS THEY ARE CAN GET RH VALUES IN THE UPPER 20S
AND LOW 30S...HOWEVER WITH RIDGE BUILDING IN WINDS SHOULD BE
INSIGNIFICANT.

&&

.MQT WATCHES/WARNINGS/ADVISORIES...
SEVERE THUNDERSTORM WATCH UNTIL 11 PM EDT /10 PM CDT/ THIS
EVENING FOR MIZ002-MIZ003-MIZ004-MIZ005-MIZ006-MIZ007-MIZ009-
MIZ010-MIZ011-MIZ012-MIZ013-MIZ014-MIZ084-MIZ085.
&&

JLB(SHORT TERM)
DJP(LONG TERM)
Hazardous weather outlook, Jul 28, 3:09 AM CST, 11 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
509 AM EDT FRI JUL 28 2006

MIZ001>007-009>014-084-085-290915-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
409 AM CDT FRI JUL 28 2006 /509 AM EDT FRI JUL 28 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE EXPECTED THIS MORNING ACROSS ALL OF
WESTERN AND CENTRAL UPPER MICHIGAN.

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON IN AN AREA
FROM IRONWOOD TO BERGLAND TO ISHPEMING TO GWINN TO NORWAY. SOME OF
THESE STORMS MAY BE SEVERE AND COULD CONTAIN LARGE
HAIL...DAMAGING WINDS...HEAVY RAINFALL AND FREQUENT CLOUD TO
GROUND LIGHTNING.

THERE IS A CHANCE OF THUNDERSTORMS TONIGHT FOR ALL OF WESTERN AND
CENTRAL UPPER MICHIGAN. SOME OF THESE STORMS MAY BE SEVERE AND
COULD CONTAIN LARGE HAIL...DAMAGING WINDS AND FREQUENT CLOUD TO
GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS SATURDAY THROUGH TUESDAY
EVENING. SOME OF THE THUNDERSTORMS SATURDAY THROUGH SUNDAY MAY BE
SEVERE AND COULD CONTAIN LARGE HAIL...DAMAGING WINDS...HEAVY
RAINFALL AND FREQUENT CLOUD TO GROUND LIGHTNING.

HIGH TEMPERATURES SUNDAY AND MONDAY WILL BE IN THE MID TO UPPER
90S AWAY FROM THE GREAT LAKES SHORELINES WITH HEAT INDICES IN THE
95 TO 100 DEGREE RANGE. WITH THE HEAT AND HUMIDITY EXPECTED SUNDAY
AND MONDAY...CAUTION IS ADVISED IF OUTDOORS AS HEAT EXHAUSTION AND HEAT
STROKE BECOME A PROBLEM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON THROUGH SUNDAY.

LSZ221-241>248-263-264-290915-
KEWEENAW BAY AND HURON BAY FROM LOWER ENTRANCE LIGHT TO PORTAGE
LAKE TO HURON ISLANDS MI-SAXON HARBOR WI TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO MANITOU ISLAND MI-
MANITOU ISLAND TO LOWER ENTRANCE OF PORTAGE CANAL MI-
HURON ISLANDS TO MARQUETTE MI-MARQUETTE TO MUNISING MI-
MUNISING TO GRAND MARAIS MI-GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR, EAST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE, MN, TO A LINE NORTHWARD FROM MANITOU IS. MI, BEYOND 5 NM
AND SOUTH OF THE US/CANADIAN BORDER-
LAKE SUPERIOR, EAST OF A LINE FROM MANITOU IS. MI NORTHWARD
BEYOND 5 NM AND SOUTH OF THE US/CANADIAN BORDER, EXCLUDING
WHITEFISH BAY-
409 AM CDT FRI JUL 28 2006 /509 AM EDT FRI JUL 28 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE EXPECTED THIS MORNING AND THERE IS A
CHANCE OF THUNDERSTORMS TONIGHT. SOME OF THESE STORMS TONIGHT MAY
BE SEVERE AND COULD CONTAIN LARGE HAIL...DAMAGING WINDS AND
FREQUENT CLOUD TO WATER LIGHTNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS SATURDAY THROUGH TUESDAY
EVENING. SOME OF THE THUNDERSTORMS SATURDAY THROUGH SUNDAY MAY BE
SEVERE AND COULD CONTAIN LARGE HAIL...DAMAGING WINDS AND FREQUENT
CLOUD TO WATER LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT THROUGH SUNDAY.

LMZ221-248-262-290915-
BAY OF GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
LAKE MICHIGAN...FROM SEUL CHOIX POINT TO ROCK ISLAND
PASSAGE...SOUTHEASTWARD BEYOND 5 NM OFF SHORE TO THE MID-
LINE OF THE LAKE-
509 AM EDT FRI JUL 28 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE EXPECTED THIS MORNING AND THERE IS A
CHANCE OF THUNDERSTORMS TONIGHT. SOME OF THESE STORMS TONIGHT MAY
BE SEVERE AND COULD CONTAIN LARGE HAIL...DAMAGING WINDS AND
FREQUENT CLOUD TO WATER LIGHTNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS SATURDAY THROUGH TUESDAY
EVENING. SOME OF THE THUNDERSTORMS SATURDAY THROUGH SUNDAY MAY BE
SEVERE AND COULD CONTAIN LARGE HAIL...DAMAGING WINDS AND FREQUENT
CLOUD TO WATER LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT THROUGH SUNDAY.

MICHELS

In the hours before

Special weather statement, Jul 28, 1:55 PM CST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
355 PM EDT FRI JUL 28 2006

MIZ005-011-282045-
DICKINSON-MARQUETTE-
355 PM EDT FRI JUL 28 2006

...SIGNIFICANT WEATHER ALERT FOR DICKINSON AND MARQUETTE COUNTIES
UNTIL 445 PM EDT(345 PM CDT)...

AT 252 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTHEAST OF WITCH LAKE...OR 21 MILES
NORTHEAST OF CRYSTAL FALLS...MOVING EAST AT 35 MPH.

PEA SIZE HAIL AND WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  RALPH.
  NORTHLAND.
  ARNOLD.
  WATSON.

SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
Special weather statement, Jul 28, 1:57 PM CST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
357 PM EDT FRI JUL 28 2006

MIZ013-282045-
DELTA-
357 PM EDT FRI JUL 28 2006

...SIGNIFICANT WEATHER ALERT FOR DELTA COUNTY UNTIL 445 PM EDT...

AT 352 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 11 MILES SOUTHEAST OF TRENARY...OR 21 MILES SOUTH
OF MUNISING...MOVING SOUTHEAST AT 30 MPH.

PEA SIZE HAIL AND WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  ROUND LAKE.
  CHICAGO LAKE.
  ISABELLA.
  GARDEN CORNERS.

SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
Special weather statement, Jul 28, 2:07 PM CST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
407 PM EDT FRI JUL 28 2006

MIZ006-282045-
ALGER-
407 PM EDT FRI JUL 28 2006

...SIGNIFICANT WEATHER ALERT FOR ALGER COUNTY UNTIL 445 PM EDT...

AT 405 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR TRENARY...OR 17 MILES SOUTHWEST OF
MUNISING...MOVING SOUTHEAST AT 20 MPH.

PEA SIZE HAIL AND WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  TRAUNIK.

SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

The radar

The Marquette radar (KMQT), 67 km away, was scanning. The volume nearest the first event began at 20:35 UTC.

Open the radar archive at this moment

Event by event

26 hail, 14 thunderstorm wind, 1 heavy rain. Local standard time, as filed.

Hail, Dickinson

When
July 28, 2:35 PM CST
Where
Dickinson County, 2 mi S of Sagola
Measured
1.5 in hail
Reported by
TRAINED SPOTTER
Coordinates
46.050, -88.067

Thunderstorm Wind, Delta

When
July 28, 3:55 PM EST
Where
Delta County, 2 mi N of Garden
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
GENERAL PUBLIC
Coordinates
45.817, -86.550

Trees down on power lines.

Hail, Schoolcraft

When
July 28, 4:05 PM EST
Where
Schoolcraft County, 8 mi SW of Thompson
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
45.817, -86.450

Quarter-sized hail reported.

Hail, Dickinson

When
July 28, 3:10 PM CST
Where
Dickinson County, Norway
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
45.783, -87.917

Hail, Gogebic

When
July 28, 3:51 PM CST
Where
Gogebic County, Ironwood
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
46.467, -90.167

Hail, Gogebic

When
July 28, 4:08 PM CST
Where
Gogebic County, 6 mi E of Bessemer
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
46.483, -89.917

Hail lasted for five to ten minutes.

Hail, Ontonagon

When
July 28, 5:10 PM EST
Where
Ontonagon County, Merriweather
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
46.567, -89.633

Penny-sized hail reported.

Hail, Ontonagon

When
July 28, 5:10 PM EST
Where
Ontonagon County, 2 mi SE of Bergland
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
46.583, -89.533

Hail, Menominee

When
July 28, 4:10 PM CST
Where
Menominee County, 2 mi SW of Bagley
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.533, -87.617

Hail lasted for ten minutes.

Hail, Menominee

When
July 28, 4:20 PM CST
Where
Menominee County, 6 mi W of Cedar River
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.417, -87.483

Hail lasted for five minutes.

Hail, Gogebic

When
July 28, 4:25 PM CST
Where
Gogebic County, Marenisco
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
46.383, -89.683

Hail lasted for five to ten minutes.

Thunderstorm Wind, Ontonagon

When
July 28, 6:00 PM EST
Where
Ontonagon County, Ewen
Measured
60 kt (69 mph) estimated gust
Property damage
$4,000
Reported by
TRAINED SPOTTER
Coordinates
46.533, -89.283

Outbuildings on farm destroyed. Highway construction signs blown down.

Thunderstorm Wind, Houghton

When
July 28, 6:00 PM EST
Where
Houghton County, 10 mi ENE of Kenton
Measured
60 kt (69 mph) estimated gust
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
46.533, -88.683

Many large trees down

Hail, Houghton

When
July 28, 6:00 PM EST
Where
Houghton County, 5 mi N of Kenton
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
46.550, -88.883

Thunderstorm Wind, Houghton

When
July 28, 6:00 PM EST
Where
Houghton County, 5 mi N of Kenton
Measured
60 kt (69 mph) estimated gust
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
46.550, -88.883

Many large trees down, one on hood of truck.

Hail, Gogebic

When
July 28, 5:14 PM CST to 5:20 PM CST
Where
Gogebic County, Wakefield
Measured
2 in hail
Reported by
TRAINED SPOTTER
Coordinates
46.467, -89.917

Hail, Gogebic

When
July 28, 5:14 PM CST to 5:20 PM CST
Where
Gogebic County, Wakefield
Measured
4 in hail
Property damage
$750,000
Reported by
TRAINED SPOTTER
Coordinates
46.467, -89.917

Hail up to 4 inches in diameter resulted in significant damage to roofs, siding, and automobiles.

Hail, Gogebic

When
July 28, 5:15 PM CST
Where
Gogebic County, 2 mi NE of Cisco Lake
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
46.267, -89.400

Hail, Iron

When
July 28, 5:20 PM CST
Where
Iron County, 6 mi NNE of Michigamme Res
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
46.267, -88.167

Hail, Baraga

When
July 28, 6:25 PM EST
Where
Baraga County, Covington
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
46.550, -88.517

Hail lasted for ten minutes.

Thunderstorm Wind, Baraga

When
July 28, 6:30 PM EST to 6:50 PM EST
Where
Baraga County, Covington
Measured
70 kt (81 mph) estimated gust
Property damage
$50,000
Reported by
NWS STORM SURVEY
Coordinates
46.467, -90.067

Hundreds of trees were either uprooted or snapped along a greater than 20 mile damage path. The more concentrated wind damage began near the Covington Rest Home where an outbuilding was damaged and several large tree limbs were knocked down. As the storm tracked east, numerous trees were uprooted and/or snapped mainly in an area bounded by Cemetary Road, Besonen Road and Highway M-28. Within this area, just behind the VFW building off of VFW Road, there was a localized area where nearly twenty trees were blown down. The wind damage continued across Highway M-28 and eastward along the entire length of old M-28. A resident near the intersection of old M-28 and Foy Road in Covington had a large spruce tree snap off and fall to the ground missing his house by inches. Two eyewitnesses in Covington reported hail greater than the size of quarters during the peak of the storm. Sporadic tree damage was also reported in rural areas north of King Lake Road eastward to Three Lakes. Some tree damage was also noted along Highway M-28/US-41 in Three Lakes and a resident from near Petticoat Lake reported some tree damage.

Hail, Gogebic

When
July 28, 5:38 PM CST
Where
Gogebic County, 5 mi E of Ironwood
Measured
2 in hail
Reported by
TRAINED SPOTTER
Coordinates
46.533, -89.283

Hail, Ontonagon

When
July 28, 6:50 PM EST
Where
Ontonagon County, Ewen
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
46.717, -88.100

Hail, Baraga

When
July 28, 6:51 PM EST
Where
Baraga County, 2 mi ESE of Three Lakes
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
46.550, -88.517

Thunderstorm Wind, Marquette

When
July 28, 6:55 PM EST
Where
Marquette County, Michigamme
Measured
55 kt (63 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
46.533, -88.117

Several trees down mainly south of Highway M-28.

Hail, Marquette

When
July 28, 6:56 PM EST
Where
Marquette County, 10 mi S of Ishpeming
Measured
1.25 in hail
Reported by
GENERAL PUBLIC
Coordinates
46.350, -87.650

Thunderstorm Wind, Ontonagon

When
July 28, 7:00 PM EST
Where
Ontonagon County, 4 mi E of Paulding
Measured
50 kt (58 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
46.400, -89.100

Four to five-inch diameter trees down at Bond Falls Campground.

Hail, Iron

When
July 28, 6:27 PM CST
Where
Iron County, 8 mi N of Elmwood
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
46.333, -88.900

Thunderstorm Wind, Marquette

When
July 28, 7:42 PM EST
Where
Marquette County, 2 mi NW of Marquette
Measured
55 kt (63 mph) estimated gust
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
46.567, -87.417

Trees down along paths.

Thunderstorm Wind, Ontonagon

When
July 28, 8:15 PM EST
Where
Ontonagon County, Trout Creek
Measured
55 kt (63 mph) estimated gust
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
46.483, -89.017

Ten-inch diameter tree snapped along Highway M-28, a couple of metal TV attennas down.

Hail, Dickinson

When
July 28, 7:15 PM CST
Where
Dickinson County, 9 mi E of Channing
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
46.133, -87.900

Hail, Schoolcraft

When
July 28, 8:20 PM EST
Where
Schoolcraft County, Cooks
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.933, -86.417

Hail, Schoolcraft

When
July 28, 8:23 PM EST
Where
Schoolcraft County, Cooks
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.933, -86.417

Thunderstorm Wind, Schoolcraft

When
July 28, 8:30 PM EST
Where
Schoolcraft County, 2 mi NNW of Manistique
Measured
55 kt (63 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
45.983, -86.267

A few large trees blown down along Highway M-94 just north of the Indian River Bridge.

Hail, Schoolcraft

When
July 28, 8:33 PM EST
Where
Schoolcraft County, Manistique
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.950, -86.250

Hail, Houghton

When
July 28, 8:45 PM EST
Where
Houghton County, 3 mi N of Winona
Measured
1 in hail
Reported by
PARK/FOREST SERVICE
Coordinates
46.933, -88.900

A camp sustained hail damage.

Thunderstorm Wind, Baraga

When
July 28, 9:00 PM EST
Where
Baraga County, 1 mi N of Pelkie
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
46.833, -88.633

Four-inch diameter trees down with small hail reported.

Thunderstorm Wind, Marquette

When
July 28, 9:00 PM EST
Where
Marquette County, Green Gardens
Measured
50 kt (58 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
46.433, -87.267

Two-inch tree limbs snapped off.

Thunderstorm Wind, Luce

When
July 28, 9:45 PM EST
Where
Luce County, 3 mi S of Newberry
Measured
55 kt (63 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
46.300, -85.500

Trees one foot in diameter blown down.

Heavy Rain, Gogebic

When
July 29, 2:00 AM CST to 6:00 AM CST
Where
Gogebic County, Bessemer
Reported by
TRAINED SPOTTER
Coordinates
46.496, -89.796 (the zone’s center; the record gives no point)

Thunderstorms produced heavy rainfall of 4 to 6 inches over much of western Gogebic County during the early morning hours of the 29th. Minor street flooding was reported in the Bessemer, Wakefield and Marenisco areas as well as flooding on Bingham Creek near Lake Gogebic.

Thunderstorm Wind, Gogebic

When
July 29, 4:47 AM CST
Where
Gogebic County, 2 mi NE of Cisco Lake
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
46.267, -89.400

Two-inch tree limbs down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2006Every state in 2006This day in weather historyWarnings in Michigan, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5519573, 5519574, 5519575, 5519576, 5519577, 5519638, 5519639, 5519640, 5519641, 5519645, 5519646, 5519647, 5519648, 5519649, 5519650, 5519642, 5519730, 5519643, 5519644, 5519651, 5519652, 5519653, 5519654, 5519655, 5519656, 5519714, 5519715, 5519716, 5519717, 5519718, 5519719, 5519720, 5519721, 5519722, 5519723, 5519724, 5519725, 5519728, 5519726, 5519729, and more.